An animal tranquillizer has made it into the illicit drug supply, increasing the number of overdoses.
The increase in use of fentanyl, once feared and now a preferred way to get high, is troublesome enough. But now, there’s a new contender on the streets that’s equally as deadly – an animal sedative known as xylazine. The drug is being found in illicit opioids, including fentanyl, and in cocaine. When mixed into these substances, it can slow breathing and be life-threatening.
Xylazine is used for sedation, anesthesia, muscle relaxation, and analgesia in animals. The drug is essentially an animal tranquilizer, and it is not approved for use in humans. However, it’s reportedly showing up in roughly half of the drug samples performed by a street-outreach team from Tapestry Health in Massachusetts.
Users in the area have reported “falling asleep” after using cocaine, which is opposite to the reaction expected. They originally suspected that fentanyl had been mixed in, but test strips indicated the drug wasn’t present. The Tapestry team believes it was xylazine.
Xylazine was first found in Puerto Rico and then in Philadelphia, where it was reportedly being found in up to “91% of opioid samples in 2021.” Data from January to mid-June 2022 shows that xylazine was in “28% of drug samples tested by the Massachusetts Drug Supply Data Stream (MADDS).” And in some areas of the state, the drug has been found in “50% to 75%” of samples.
“We’ve seen an exponential increase during the pandemic,” said Traci Green, who oversees MADDS and directs the Opioid Policy Research Collaborative at Brandeis University. “Now the sad thing is we’re really seeing it all over the state. It’s definitely hazardous.”
Xylazine is likely being added to fentanyl or heroin to extend the effects of an opioid high. It is also inexpensive and an easy-to-order sedative. In one study of ten cities and states, xylazine was “detected in fewer than 1% of overdose deaths in 2015, but in 6.7% in 2020.” The study’s co-author Chelsea Shover said that xylazine may contribute to overdose fatalities. It slows breathing and heart rate while decreasing blood pressure.
“If you have an opioid and a sedative, those two things are going to have stronger effects together,” explained Shover, an epidemiologist at UCLA’s School of Medicine.
“It correlates with the rise [in overdose deaths], and it correlates with Narcan not being effective to reverse xylazine,” said Amy Davis, the assistant director for rural harm-reduction operations at Tapestry.
When it comes to a suspected overdose involving xylazine, Davis and her colleagues are recommending that rescue breathing be started after giving the first dose of Narcan.
“We don’t want to be focused on consciousness – we want to be focused on breathing,” she said, adding that administering Narcan is still critical because xylazine can be mixed with fentanyl and the drug is effective in reversing fentanyl overdoses.
“If you see anyone who you suspect has an overdose, please give Narcan,” said Bill Soares, an emergency room physician and the director of harm reduction services at Baystate Medical Center in Springfield, Massachusetts. He emphasized that 911 should be called, “especially with xylazine, because if the person does not wake up as expected, they’re going to need more advanced care.”